Go From Obese to...OMG!

Drug-Induced Obesity: Information For Patients

Doctor with RX prescription drug bottle

Obesity can be caused by a host of factors: Environmental, genetic, personal, and often, medical. As researchers develop prescription and over-the-counter drugs, one side effect they often discover is weight gain or iatrogenic obesity.

For some people who use prescription drugs, weight gain may be minimal. For instance, while birth control often causes weight gain, the amount gained generally does not cause obesity. Additionally, many of the drugs discussed in this article may not cause significant weight gain. But, in some cases, especially for those people who take multiple medications, the weight gain associated with prescription drugs is catastrophic.

Consequences Of Drug-Induced Obesity  

Drug-induced obesity can cause a number of health problems, including:

  • Insulin-resistant diabetes
  • Hypertension or high blood pressure
  • Incontinence
  • Shortness of breath

Because these patients are suffering from a disease that requires treatment—whether it is depression, bi-polar disorder, diabetes or heart burn—when they gain weight, they also suffer from additional problems that may or may not be treatable with diet and exercise.

Prescription Medications That Cause Weight Gain

One class of drugs known to cause significant weight gain is antidepressants. Antipsychotics, lithium, valproate and glucocorticoids—all used to treat mental health problems—stimulate  weight gain in more than half the patients who take them.

Though the drugs are generally successful in treating the patient’s mental health condition, if used as prescribed, the weight gain causes physical issues associated with obesity; but can also further affect the patient’s mental health, because patients will stop taking their medication to avoid the weight gain.

A number of other medications have been found to cause obesity in patients:

  • Steroids: Physicians use steroids to treat asthma, lupus and other autoimmune diseases.
  • Antihistamines: These drugs are used to treat allergies and increase one’s appetite.
  • Insulin: Used to treat diabetes, this drug increases appetite and can cause overeating and weight gain. When the patient gains weight, he or she requires more insulin.
  • Beta blockers and statins: Unlike antidepressants and antihistamines, which encourage appetite, these drugs often make patients lethargic. Patients find it more difficult to exercise because they simply do not have the energy to do so.
  • Antibiotics: These drugs affect the microbiota in the intestinal system. New studies show that certain types of bacteria encourage weight loss, and these bacteria are often destroyed by the antibiotics.

Patients Who Are Most At Risk

Children and people moving into middle age are most at risk from suffering significant weight gain due to a prescription medication. Children who have not yet reached puberty are still growing, and their metabolism is easily changed by medications. Additionally, people moving into middle age are experiencing a natural decrease in their metabolism. The addition of prescription drugs likely to cause weight gain can compound those problems.  

When your physician prescribes new medication for you, you should ask questions about the likelihood of weight gain, how long you will be on the drug and if there are alternatives that do not encourage weight gain.

Knowing about your choices and the dangers of drug-induced obesity will help you protect your health.

Ask a Question

Our Medcal Weight-Loss Expert Is Here To Help!

Enter your question.
Enter your name.
Enter your email address.